Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 167, NWS Nashville, TN

October 6, 20144 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 6, 2014, 3:51 PM CDT for 4 counties in Tennessee. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2014, 3:51 PM CDT (20:51 UTC)
Expired
Oct 6, 2014, 4:15 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, Rutherford County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 18 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 3:52 PM CDTHAIL 15 Sse Nashville, TNQUARTER SIZE HAIL REPORTED AT 648 GRASSMERE PARK - NASHVILLE ZOO
Oct 6, 3:55 PM CDTHAIL 0.77 Sse Nashville, TNDIME SIZE HAIL REPORTED AT I24 AND HARDING
Oct 6, 3:58 PM CDTHAIL 0.886 Se Nashville, TNNICKEL SIZE HAIL REPORTED AT NASHVILLE INTERNATIONAL AIRPORT BNA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS54 KOHX 062051
SVROHX
TNC037-149-187-189-062115-
/O.NEW.KOHX.SV.W.0167.141006T2051Z-141006T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
351 PM CDT MON OCT 6 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  WESTERN WILSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 415 PM CDT

* AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE   
STORM WAS NEAR BRENTWOOD...MOVING EAST AT 50 MPH. QUARTER SIZED HAIL 
WAS REPORTED WITH THIS STORM IN SOUTH NASHVILLE.

* LOCATIONS IMPACTED INCLUDE...
  LEBANON...NOLENSVILLE...ANTIOCH...LA VERGNE...SMYRNA...RURAL
  HILL...BELINDA CITY...WALTERHILL...PERCY PRIEST LAKE...GLADEVILLE
  AND CEDARS OF LEBANON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE 
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3624 8631 3598 8622 3592 8675 3610 8683
TIME...MOT...LOC 2050Z 257DEG 43KT 3603 8670

$$

FORECASTER:BOYD
1 follow-up statement
777 
WWUS54 KOHX 062107
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
407 PM CDT MON OCT 6 2014

TNC187-062117-
/O.CAN.KOHX.SV.W.0167.000000T0000Z-141006T2115Z/
WILLIAMSON TN-
407 PM CDT MON OCT 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILLIAMSON COUNTY
IS CANCELLED...

LAT...LON 3594 8660 3614 8667 3624 8631 3598 8622
TIME...MOT...LOC 2107Z 260DEG 40KT 3602 8649

$$

TNC037-149-189-062115-
/O.CON.KOHX.SV.W.0167.000000T0000Z-141006T2115Z/
RUTHERFORD TN-WILSON TN-DAVIDSON TN-
407 PM CDT MON OCT 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN DAVIDSON...WESTERN WILSON AND NORTHWESTERN
RUTHERFORD COUNTIES...

AT 404 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR SMYRNA...MOVING EAST AT 45
MPH.

LOCATIONS IMPACTED INCLUDE...
  LEBANON...BELINDA CITY...GLADEVILLE AND CEDARS OF LEBANON STATE
  PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3594 8660 3614 8667 3624 8631 3598 8622
TIME...MOT...LOC 2107Z 260DEG 40KT 3602 8649

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:59 PM CDT, 52 minutes earlier.

Area forecast discussion, Oct 6, 2:59 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
259 PM CDT MON OCT 6 2014

.DISCUSSION...AN UNSTABLE AND MODERATELY-SHEARED ENVIRONMENT HAS
SET UP ACROSS MIDDLE TENNESSEE AHEAD OF A COLD FRONT THAT IS
EXPECTED TO SWEEP ACROSS THE MID STATE TUESDAY EVENING. A STRONG
SURFACE PRESSURE GRADIENT HAS DEVELOPED THIS AFTERNOON, WITH GUSTY
WINDS FROM THE SW. SOME STORMS HAVE DEVELOPED ALREADY, WITH MORE
EXPECTED INTO THE EARLY EVENING, AND A FEW OF THESE MAY BECOME
SEVERE. NAM SHOWS A CONTINUOUS FEED OF LOW AND MID-LEVEL MOISTURE
INTO MIDDLE TENNESSEE UP UNTIL FROPA, MEANING WE WILL MAINTAIN A
HIGH PROBABILITY OF RAINFALL AT LEAST THROUGH TOMORROW, ALTHOUGH
THE CHANCE OF SEVERE STORMS DIMINISHES CONSIDERABLY AFTER THIS
EVENING. THERE WILL BE A BRIEF RESPITE FROM THE ACTIVE WEATHER ON
WEDNESDAY BEFORE A QUASI-STATIONARY FRONT SETS UP TO OUR NORTH
WEDNESDAY NIGHT AND THURSDAY AND KEEPS US IN A WET PATTERN AT
LEAST THROUGH THE WEEKEND, WHICH IS RATHER UNUSUAL FOR THIS TIME
OF YEAR. TEMPERATURES WILL COOL SOMEWHAT BY MID-WEEK, BUT FORECAST
VALUES FROM THEN THROUGH DAY 7 DON'T STRAY TOO FAR FROM NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      60  77  58  78 /  60  70  30   0
CLARKSVILLE    57  78  54  76 /  50  60  20   0
CROSSVILLE     54  69  53  72 /  70  70  40  05
COLUMBIA       60  78  59  80 /  60  60  30   0
LAWRENCEBURG   59  77  58  81 /  70  60  30   0
WAVERLY        59  78  55  79 /  50  60  20   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

ROSE
Hazardous weather outlook, Oct 6, 5:08 AM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
508 AM CDT MON OCT 6 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-071000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
508 AM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR ALL OF
MIDDLE TENNESSEE MAINLY DURING THE AFTERNOON THROUGH EVENING HOURS.
MAIN CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT...ESPECIALLY ACROSS WESTERN PORTIONS
OF THE MID STATE. SOME OF THESE THUNDERSTORMS MAY ALSO PRODUCE
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. MAIN CONCERNS
WILL BE SMALL HAIL AND GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Oct 6, 2:34 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
234 PM CDT MON OCT 6 2014

TNZ064-065-078-080-062015-
DE KALB-VAN BUREN-WARREN-WHITE-
234 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...VAN BUREN...WARREN AND
WHITE COUNTIES...

AT 231 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MCMINNVILLE...MOVING EAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE GREEN HILL...ROCK ISLAND STATE
PARK...DOYLE...SPARTA AND VIRGIN FALLS STATE NATURAL AREA.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3582 8523 3579 8527 3578 8525 3571 8580
      3586 8586 3605 8536 3603 8531 3600 8531
      3598 8527 3592 8525 3590 8522

BOYD
Special weather statement, Oct 6, 2:36 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
236 PM CDT MON OCT 6 2014

TNZ056>058-060-062015-
HICKMAN-LEWIS-MAURY-PERRY-
236 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS...MAURY AND PERRY
COUNTIES...

AT 233 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHWEST OF HOHENWALD...MOVING EAST
AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PLEASANTVILLE...KIMMINS...
CENTERVILLE AND PRIMM SPRINGS.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3597 8739 3586 8721 3585 8721 3583 8716
      3559 8720 3554 8765 3580 8778

BOYD
Special weather statement, Oct 6, 2:42 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT MON OCT 6 2014

TNZ032>034-065-066-062030-
CUMBERLAND-FENTRESS-OVERTON-PUTNAM-WHITE-
242 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...FENTRESS...
OVERTON...PUTNAM AND WHITE COUNTIES...

AT 240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COOKEVILLE...MOVING EASTNORTHEAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE HAMPTONS CROSSROADS...
COOKEVILLE...MONTEREY...CRAWFORD...CLARKRANGE AND GRIMSLEY.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3596 8550 3612 8558 3640 8504 3617 8489
      3616 8490 3615 8488 3605 8481

BOYD
Special weather statement, Oct 6, 2:55 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
255 PM CDT MON OCT 6 2014

TNZ057-059-060-062045-
HICKMAN-MAURY-WILLIAMSON-
255 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...MAURY AND WILLIAMSON
COUNTIES...

AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CENTERVILLE...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE NUNNELLY...CENTERVILLE...LYLES...
PRIMM SPRINGS...FAIRVIEW...LEIPERS FORK AND NATCHEZ TRACE AT HIGHWAY
96.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3597 8728 3596 8721 3598 8719 3601 8719
      3605 8711 3604 8705 3599 8704 3603 8696
      3582 8680 3566 8734 3566 8736 3563 8744
      3583 8757

BOYD
Special weather statement, Oct 6, 3:11 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
311 PM CDT MON OCT 6 2014

TNZ011-033-034-066-062100-
CUMBERLAND-FENTRESS-OVERTON-PICKETT-
311 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...FENTRESS...OVERTON
AND PICKETT COUNTIES...

AT 308 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF MONTEREY...MOVING
EASTNORTHEAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CRAWFORD...CLARKRANGE...GRIMSLEY
AND ALLARDT.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3637 8470 3637 8472 3634 8473 3633 8478
      3629 8480 3628 8487 3624 8487 3621 8491
      3617 8490 3611 8514 3614 8510 3615 8516
      3628 8522 3661 8478 3640 8466

BOYD
Local storm report, Oct 6, 3:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
344 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             9 WSW FRANKLIN          35.88N  86.99W
10/06/2014  E0.70 INCH       WILLIAMSON         TN   TWITTER

            DIME SIZED HAIL REPORTED AT OLD HILLSBORO ROAD AND
            NATCHEZ TRACE PARKWAY

&&

EVENT NUMBER OHX1400592

MDAVIS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 5:45 AM CDTSpecial Weather StatementOHXHouston, Humphreys, Stewart30 min
Oct 6, 6:00 AM CDTSpecial Weather StatementOHXCheatham, Montgomery45 min
Oct 6, 7:51 AM CDTSpecial Weather StatementOHXMarshall, Maury24 min
Oct 6, 8:20 AM CDTSpecial Weather StatementOHXBedford, Cannon, Coffee, Davidson, Rutherford, Warren and 1 more40 min
Oct 6, 8:49 AM CDTSpecial Weather StatementOHXCumberland, Fentress, Putnam, White41 min
Oct 6, 9:43 AM CDTSpecial Weather StatementOHXCumberland17 min
Oct 6, 2:32 PM CDTSpecial Weather StatementOHXPutnam, White43 min
Oct 6, 2:34 PM CDTSpecial Weather StatementOHXWhite41 min
Oct 6, 2:36 PM CDTSpecial Weather StatementOHXHickman39 min
Oct 6, 2:42 PM CDTSpecial Weather StatementOHXPutnam48 min
Oct 6, 2:55 PM CDTSpecial Weather StatementOHXHickman, Williamson50 min
Oct 6, 3:01 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson29 min
Oct 6, 3:11 PM CDTSpecial Weather StatementOHXFentress49 min
Oct 6, 3:23 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson37 min
Oct 6, 3:33 PM CDTSevere Thunderstorm WarningOHXFentress12 min
Oct 6, 4:13 PM CDTSpecial Weather StatementOHXTrousdale47 min
Oct 6, 4:14 PM CDTSpecial Weather StatementOHXWilson46 min
Oct 6, 4:43 PM CDTSpecial Weather StatementOHXClay, Trousdale47 min
Oct 6, 5:00 PM CDTSpecial Weather StatementOHXWilson45 min
Oct 6, 5:30 PM CDTSpecial Weather StatementOHXWilliamson45 min
Oct 6, 5:46 PM CDTSpecial Weather StatementOHXDeKalb29 min
Oct 6, 5:50 PM CDTSevere Thunderstorm WarningOHXWayne25 min
Oct 6, 5:53 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam37 min
Oct 6, 6:06 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson39 min
Oct 6, 6:15 PM CDTSpecial Weather StatementOHXMontgomery30 min
Oct 6, 6:19 PM CDTSpecial Weather StatementOHXFentress41 min
Oct 6, 6:31 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson44 min
Oct 6, 6:34 PM CDTSpecial Weather StatementOHXWhite41 min
Oct 6, 6:39 PM CDTSpecial Weather StatementOHXOverton, Pickett51 min
Oct 6, 6:57 PM CDTSpecial Weather StatementOHXMaury48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.